Heavy Rain, Scioto
- When
- July 8, 7:00 AM EST to 8:00 AM EST
- Where
- Scioto County, Portsmouth
- Reported by
- Emergency Manager
- Coordinates
- 38.730, -82.980
Urban and street flooding impeded travel in the Portsmouth area due to heavy rain.
Showers and thunderstorms moved across southern Ohio and northern Kentucky ahead of a shortwave trough extending from Indiana to Tennessee. These storms produced heavy rainfall in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms moved across southern Ohio and northern Kentucky ahead of a shortwave trough extending from Indiana to Tennessee. These storms produced heavy rainfall in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 5:27 AM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 627 AM EDT FRI JUL 8 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY. HIGH PRESSURE WILL THEN BUILD IN THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SHOWERS AND EMBEDDED THUNDERSTORMS HAVE MOVED INTO THE SOUTHWESTERN PART OF THE FORECAST AREA EARLY THIS MORNING. THIS IS ALL AHEAD OF A CONVECTIVELY ENHANCED SHORT WAVE EXTENDING FROM INDIANA INTO WESTERN TENNESSEE. THIS SHORT WAVE WILL MOVE ACROSS THE AREA TODAY. SO SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO MOVE ACROSS THE REGION. GREATEST COVERAGE WILL BE IN THE SOUTHERN ZONES. THIS IS ALSO WHERE THE HEAVIER RAINFALL WILL BE. AND CANNOT RULE OUT SOME ISOLATED FLOODING ISSUES. PRECIPITATION WILL MOVE OFF QUICKLY DURING THE LATTER PART OF THE AFTERNOON AS SHORT WAVE MOVES EAST. RAIN AND CLOUD COVER WILL SUPPRESS TEMPERATURES. USED A BLEND OF NAM MOS AND BIAS CORRECTED GFS MOS. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/... COULD BE SOME LINGERING SHOWERS IN THE FAR SOUTHEAST IN THE EVENING. OTHERWISE WILL HAVE RIDGING AT THE SURFACE AND ALOFT THROUGH THE PERIOD. TEMPERATURES WILL WARM DURING THIS TIME. WARMER GUIDANCE WAS PREFERRED FOR LOWS. BLEND OF NAM MOS AND BIAS CORRECTED GFS MOS STILL LOOKED GOOD FOR HIGHS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... UPPER HIGH WILL GET SUPPRESSED SLIGHTLY ALLOWING NORTHWEST FLOW TO BECOME ESTABLISHED DURING THIS TIME FRAME. A COLD FRONT IS FORECAST TO DROP SOUTH INTO THE AREA MONDAY AND MONDAY NIGHT BRINGING A MODERATE CHANCE OF SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL GRADUALLY WEAKEN. IT COULD STILL SERVE AS A FOCUS FOR CONVECTION ESPECIALLY WITH ANY DISTURBANCE MOVING THROUGH THE NORTHWEST FLOW. BUT THESE ARE NOTORIOUSLY DIFFICULT TO FORECAST. SO HAVE KEPT POPS RATHER LOW AFTER TUESDAY. ABOVE NORMAL TEMPERATURES WILL CONTINUE AHEAD OF THE FRONT. AND DEW POINTS MAY INCREASE ENOUGH FOR HEAT INDICES TO APPROACH 100 ON MONDAY. READINGS WILL DROP BACK CLOSER TO SEASONAL AVERAGE FOR THE MIDDLE PART OF THE WEEK. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... AN UPPER LEVEL DISTURBANCE WILL WORK THROUGH THE TAF SITES THIS MORNING. THIS WILL ALLOW FOR ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY. THIS DISTURBANCE WILL BEGIN TO MOVE OFF TO THE EAST THIS AFTERNOON AND THEREFORE SHOWERS AND THUNDERSTORMS WILL BEGIN TO TAPER OFF. SKIES WILL BEGIN TO CLEAR OUT TONIGHT AND WINDS WILL BE LIGHT. DUE TO THIS THERE WILL BE SOME FOG DEVELOPMENT DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY MORNING. OUTLOOK...THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...NOVAK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 538 AM EDT FRI JUL 8 2011 INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-090945- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING- PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING- 538 AM EDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. INCREASING HEAT AND HUMIDITY MAY CAUSE THE HEAT INDEX TO CLIMB INTO THE MID TO UPPER 90S ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-090945- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS- PIKE-SCIOTO- 538 AM EDT FRI JUL 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND EMBEDDED THUNDERSTORMS WILL OCCUR TODAY. SOME OF THE SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO MINOR FLOODING IN SOME PLACES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. INCREASING HEAT AND HUMIDITY MAY CAUSE THE HEAT INDEX TO CLIMB INTO THE MID TO UPPER 90S ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 228 AM EDT FRI JUL 8 2011 OHZ070-077-080715- BUTLER OH-HAMILTON OH- 228 AM EDT FRI JUL 8 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON AND CENTRAL BUTLER COUNTIES THROUGH 315 AM EDT... AT 224 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WHITE OAK...MOVING NORTH AT 20 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT HEALTHY...ROSS... FOREST PARK...FAIRFIELD...HAMILTON...TRENTON AND SEVEN MILE. ALSO...NORTHBROOK...NORTHGATE...ALERT...MOUNT HEALTHY HEIGHTS... GREENHILLS...OKEANA...PLEASANT RUN AND PLEASANT RUN FARM ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3956 8472 3953 8438 3918 8456 3922 8480
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 331 AM EDT FRI JUL 8 2011 OHZ061-070-071-080815- BUTLER OH-MONTGOMERY OH-WARREN OH- 331 AM EDT FRI JUL 8 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...SOUTHERN MONTGOMERY AND NORTHEASTERN BUTLER COUNTIES THROUGH 415 AM EDT... AT 329 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MONROE... MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MIDDLETOWN... FRANKLIN...CARLISLE AND SPRINGBORO. ALSO...POAST TOWN HEIGHTS...PEKIN AND GERMANTOWN ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. LAT...LON 3965 8439 3958 8413 3941 8427 3947 8448
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 AM EDT FRI JUL 8 2011
INZ080-KYZ089-090-080915-
SWITZERLAND IN-CARROLL KY-GALLATIN KY-
433 AM EDT FRI JUL 8 2011
...A STRONG THUNDERSTORM WILL AFFECT WESTERN GALLATIN...CARROLL AND
SWITZERLAND COUNTIES THROUGH 515 AM EDT...
AT 431 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF LOCUST...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...VEVAY AND
WARSAW.
ALSO...LOCUST...PRESTONVILLE...GENERAL BUTLER STATE PARK...
BRAYTOWN...EASTERDAY...MOOREFIELD...QUERCUS GROVE AND EAST ENTERPRISE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3875 8530 3874 8526 3870 8521 3889 8521
3891 8519 3889 8484 3876 8488 3861 8521
3861 8523 3863 8523 3873 8534 3874 8534The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Urban and street flooding impeded travel in the Portsmouth area due to heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327541.